Skip to Main Content

++

  • The most common presenting complaint by the transplant patient is fever. This can be due to infection in an immune compromised state, or to graft rejection.
  • A febrile transplant patient should be carefully assessed for early signs of shock.
  • Commonly used calcineurin inhibitors (e.g., tacrolimus) can place a transplant patient at risk for nephrotoxicity.
  • Drugs commonly prescribed in the ED can interfere with the metabolism of potent immunosuppressive medications, causing adverse drug–drug interactions in transplant patients.

++

Over the past 10 years, the number of transplant recipients in the United States has increased from almost 20,000 to nearly 30,000 per year and the corresponding number in pediatric transplantation has also grown dramatically.1 This increase has also accompanied improved outcomes and survival rates largely because of improved surgical techniques and immunosuppression drug regimens.26 From a historical perspective, the developments in the field have been dramatic. A brief time line is given in Table 19–1 describing key milestones.

++
Table Graphic Jump Location
Table 19-1. Advances in Transplant Medicine
++

As advances in transplant medicine progress, more and more transplant patients will present to the emergency department (ED) and the pediatric emergency medicine provider should remain aware of the complexities involved in the care of the transplant patient. This includes an understanding of the usual presenting signs and symptoms, the common complications as well as the common medications used for immunosuppression, and their interactions.

++

The majority of transplant patients will likely require hospitalization sometime during the first 6 months after transplant. Some of the common reasons for presentation are fever, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.